CSN Login
Members Online: 17

tiredness

jimsgirll1990
Posts: 9
Joined: Apr 2008

It has been about 4 weeks since I finished my radiation for vocal cord cancer. I felt fine all through the radation, up until I was just about done with radation, then all the sudden it seemed to hit me. I am just so tired and not alot of energy. I am still taking the pain med for the ithching in my throat, but I can go longer in between times I need to take it, so I imagine that doesn't help with the tiredness. I know that everybody heals at there own pace, but I was just wondering how long it took some of you to feel back to normal or not so tired. Sometimes I just feel like I'm just being lazy and not pushing myself. I have 3 kids to take care of that will be out of school soon, thanks Charlene

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Charlene,

First, off topic re the pain medication: one of the things your doctors and nurses will browbeat you about if you ask them directly concerns the importance of pain management in attaining good health again as efficiently as possible. I happen to be one of those people who thinks that every drug I can get rid of, the sooner the better, is one step closer to being well again. But they have convinced me (my wife is a nurse) finally that the best thing is to stay with the program. They prescribe the meds for a specific dosage over a specific period of time for a specific reason. If your med's orders are to take as needed, then it's obviously cool to decrease it when you can, but otherwise, I would advise that you do as it directs for as long as it directs. This, I believe, will do the most good for you.

Okay, off of my soapbox :).

Re the tiredness, I do not know how long you were in radiation treatment, but geez louise, consider that they were nuking you! You deserve to be tired!

And your fatigue may be both physically- and psychologically-driven, by the way. I wish I could give you a timetable, but I would be a bad example. After my first bout with cancer, I went back to work WAY before I was advised to. My docs wanted me to stay out of work...AFTER the rads and chemo...for another THREE MONTHS, Charlene! I went back immediately, despite that advice, and it was probably not the best thing to do (see above about paying attention to your doctors :)). In truth, I STAYED tired. I would work for half a day, and then come home and sleep for awhile and then put in some more time from home. But I should have listened.

Now you are talking about why you are tired after four weeks...when my docs wanted me out for three months! Give yourself a break, Charlene, and give your kids what you can when you can; that will be enough.

Take care.

Joe

Buzzy08
Posts: 1
Joined: May 2008

Joe,
I tried finding your webpage but I couldn't. I,too, had surgery for a tumor on one side of my tongue. I'd really like to talk with you if you wouldn't mind.

Thanks!

wboaz's picture
wboaz
Posts: 48
Joined: May 2008

Use the search at the top of the page to find a profile page. The fact that our names aren't liked to our profile pages so that you can just click on them is stupid.

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

buzzy:

To reach my page on here, you simply type soccerfreaks (one word, all lowercase) in the box that is presented when you ask to go to someone's web page. You can also email me here from that location. I look forward to hearing from you!

Take care,

Joe

BugHunter's picture
BugHunter
Posts: 152
Joined: Oct 2007

Hi Charlene,

One other thing to keep in mind is that even though you have been done with radiation for four weeks, it "cooked" you for about two weeks after your last treatment, so in actuality, you are just two weeks past the effects of it. You deserve to be tired. Your body is busy fighting the damage the rads did and is using alot of your energy trying to heal itself. One thing I found helped me feel a bit less tired was vitamins. I had a script for liquid vitamins I would just pour down old PEGgy. Hope the rest of your recovery is going well !

BILL

jkinobay's picture
jkinobay
Posts: 247
Joined: May 2007

Better late than never I guess. I just wanted to pass on what a friend 2 years ahead of me with similar treatments/diagnosis told me. It will likely be about a year before you feel "normal". And, the new "normal" may be different from the old "normal". I am 8 mos. past treatments and still have a sinking spell most days late afternoon. I never knew how to take a nap during the day but now consider it a good friend. So, rest up when you need to. Work on your nutrition. But, Modern Medicine just dealt your Mother Nature a horrific blow. It just takes time to mend.

I hope youget well, do well and stay well. JK

jimsgirll1990
Posts: 9
Joined: Apr 2008

Thank you guys for all your help and support. I am starting to feel much better, my voice is coming back,I am getting my energy back. The only thing left is the terrible itching in my throat. But I can deal with it. This board is a lifesavor for me. Charlene

geezer
Posts: 9
Joined: May 2008

have your thyroid checked, mine was damaged by radiation which can results in hypothroidism which in turn can result in fatigue which I had. Daily thyroid medication can treat it successfully with the right dosage.

HAWVET's picture
HAWVET
Posts: 318
Joined: Apr 2006

During treatment, I was so tired I laid in bed most of the time. I stayed away from work for about two months after that. Then, I started on a half day schedule. My doctor would have given me the sick slip, but she encouraged me to work if I could. I was fortunate to have been working for the postal service and had enough sick leave accumulated during and after treatment. Do not be dismayed. You are on your way to recovery.

bany
Posts: 38
Joined: Jun 2008

i want to thank you all for sharing your experiences so openly, it is helping for me to see how many people feel similar to the way my dad is feeling. he is continuously tired and has very little energy. his thyroid may have been damaged during the surgery and he's been receiving treatment for about a month now. geezer? did the thyroid treatment take a long time to help you gain more energy? i also think the pain medication causes alot of the fatigue. i would also like to thank you joe, i've read your profile and blog. you have been through so much. did you try alot of pain medication before you found one that would help the most?

i've noticed that most ppl posting in this section have received chemo and radiation, so experiences with pain and side ecffects will be different than my dad. but his pain at the surgery sight is still very bad. does anyone still have such pain months after their surgery? he has been tested and there is still no sign of the cancer returning.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network